Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 93, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 27, 2008, 6:51 PM EDT for Antrim County, Kalkaska County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 6:51 PM EDT (22:51 UTC)
- Expired
- Jun 27, 2008, 7:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Antrim County, MI, Kalkaska County, MI
The radar
The NCL Michigan radar (KAPX), 23 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:10 PM EDT | HAIL 0.88 | 1 S Mancelona, MI | WIND GUSTS TO 60 MPH ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 272250 SVRAPX MIC009-079-272330- /O.NEW.KAPX.SV.W.0093.080627T2251Z-080627T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 651 PM EDT FRI JUN 27 2008 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN... KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN... * UNTIL 730 PM EDT * AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF ANTRIM...OR 7 MILES WEST OF MANCELONA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ANTRIM... MANCELONA... BLUE LAKE TOWNSHIP... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4498 8485 4480 8485 4480 8528 4495 8521 TIME...MOT...LOC 2251Z 251DEG 14KT 4488 8515 $$
2 follow-up statements
000 WWUS34 KAPX 272315 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 714 PM EDT FRI JUN 27 2008 MIC009-079-272330- /O.CON.KAPX.SV.W.0093.000000T0000Z-080627T2330Z/ ANTRIM MI-KALKASKA MI- 714 PM EDT FRI JUN 27 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR KALKASKA AND ANTRIM COUNTIES... AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANTRIM...OR 3 MILES SOUTHWEST OF MANCELONA...MOVING EAST AT 16 MPH. * LOCATIONS IMPACTED INCLUDE... BLUE LAKE TOWNSHIP... AT 710 PM...DAMAGING WINDS UP TO 60 MPH WERE REPORTED 1 MILE SOUTH OF MANCELONA WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS AT 710 PM...HAIL UP TO NICKEL SIZE IN DIAMETER WAS REPORTED 1 MILE SOUTH OF MANCELONA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4492 8514 4498 8485 4480 8485 4480 8514 TIME...MOT...LOC 2314Z 266DEG 14KT 4487 8507 $$
000 WWUS34 KAPX 272331 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 730 PM EDT FRI JUN 27 2008 MIC009-079-272340- /O.EXP.KAPX.SV.W.0093.000000T0000Z-080627T2330Z/ ANTRIM MI-KALKASKA MI- 730 PM EDT FRI JUN 27 2008 ...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA AND ANTRIM COUNTIES HAS EXPIRED... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE. AT 710 PM...WIND GUSTS TO 60 MPH AND NICKEL SIZED HAIL WERE REPORTED 1 MILE SOUTH OF MANCELONA. LAT...LON 4492 8514 4498 8485 4480 8485 4480 8514 TIME...MOT...LOC 2315Z 266DEG 14KT 4487 8506 $$ LAWRENCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:45 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 27, 3:45 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT FRI JUN 27 2008 .DISCUSSION...SURFACE LOW CONTINUES TO DEVELOP OVER NRN MINNESOTA LATE THIS AFTERNOON...WITH A DEEPENING 500 MB LOW UPSTREAM OVER S CENTRAL CANADA. WARM FRONT IS SLOWLY LIFTING INTO WISCONSIN AND MICHIGAN. SEVERAL AREAS OF CONVECTION HAVE DEVELOPED ALONG AND NE OF THE WARM FRONT AND ARE CURRENTLY IMPACTING WISCONSIN AND PORTIONS OF MICHIGAN. MOST RECENTLY...A RELATIVE WEAK AREA OF SHRA/TSRA HAS DEVELOPED OVER N CENTRAL LOWER MICHIGAN SW OF OF THE HTL AREA WITHIN AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. SHOWER AND THUNDERSTORMS COVERAGE WILL BE THE PRIMARY FORECAST ISSUE THRU THE WEEKEND AS THE UPSTREAM LOW DEEPENS...MOVES INTO MICHIGAN AND STALLS. THE POTENTIAL FOR SVR TSRA WILL ALSO REMAIN AN ISSUE AS THIS UNSEASONABLY STRONG LOW PRESSURE SYSTEM IMPACTS THE REGION. TONIGHT...WARM FRONT WILL LIFT INTO LOWER MICHIGAN THIS EVENING... WITH THE SURFACE LOW REACHING WRN UPR MICHIGAN BY 06Z. PLENTY OF SURFACE-BASED INSTABILITY WILL BE AVAILABLE FOR CONVECTIVE DEVELOPMENT AS CAPES PEAK JUST UNDER 2000 J/KG AND LIS LOWER TO -7 EARLY THIS EVENING. WIND FIELDS WILL REMAIN QUITE WEAK THRU THIS THIS...AND WILL BECOME UNIDIRECTIONAL FROM THE S/SW. K INDEX OF 35 AND 1000-500 MB RH OF AROUND 80 PCT STILL SUGGESTS THE POTENTIAL FOR HEAVY RAIN AS THE WARM FRONT APPROACHES AND PROVIDES SOME ORGANIZATION FOR CONVECTIVE DEVELOPMENT. HAIL WILL LIKELY NOT BE MUCH OF A THREAT WITH WBZ HEIGHTS AROUND 12 KFT. BKN AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING NE OF THE WARM FRONT OVER THE WRN GREAT LAKES WILL CONTINUE TO FILL IN LATE THIS AFTERNOON...WITH CONVECTIVE ACTIVITY BECOMING WIDESPREAD THIS EVENING AS THE 850 MB THETA-E RIDGE AXIS MOVES OVERHEAD. WIDESPREAD SHRA/TSRA WILL PERSIST INTO THE OVERNIGHT HOURS...BUT WILL BEGIN TO DIMINISH FROM E TO W TOWARD DAYBREAK AS THE DRY SLOT APPROACHES. TIMING OF THE ARRIVAL OF THIS FEATURE IS DIFFICULT...AND AT THIS POINT WILL OPT FOR CATEGORICAL POPS ALL NIGHT. LOW TEMPS WILL ONLY FALL INTO THE MID TO UPPER 60S WITH THICK CLOUD COVER AND ONGOING LOW LEVEL WAA. SATURDAY...PRECIP WILL RAPIDLY DIMINISH FROM SW TO NE ACROSS OUR CWA IN THE MORNING AS THE INITIAL FRONT MOVES THRU...AND THE 850-700 MB DRY SLOT ARRIVES IMMEDIATELY BEHIND IT. STILL HARD TO SAY EXACTLY WHAT WILL HAPPEN SATURDAY AFTERNOON. 500 MB COLD POOL WILL MAKE STEADY PROGRESS ACROSS THE STATE THROUGHOUT THE DAY...LENDING TO DESTABILIZATION ALOFT. MOISTURE WILL BE LIMITED WITHIN THE DRY SLOT...BUT ADDITIONAL LOW/MID LEVEL MOISTURE WILL ARRIVE LATE IN THE DAY ON THE BACK SIDE OF THE LOW AS IT BECOMES VERTICALLY STACKED OVER THE WRN GREAT LAKES. ERN SECTIONS OF THE CWA WILL LIKELY SEE THE GREATEST DESTABILIZATION DUE TO SOME DELAY IN LOW LEVEL CAA. WIND FIELDS WILL CERTAINLY BE MORE IMPRESSIVE ON SATURDAY IN VCNTY OF THE LOW. HOWEVER...DOES APPEAR THE INSTABILITY AXIS WILL LIKELY FOCUS STRONGEST CONVECTION ACROSS SE LOWER MICHIGAN. FOR NOW...WILL MAINTAIN SCT SHRA/TSRA FOR SATURDAY...WITH SLIGHTLY HIGHER POPS DURING THE MORNING ACROSS THE EAST. HIGH TEMPS WILL RANGE FROM THE LOWER 70S IN THE NORTH TO NEAR 80 IN THE FAR SE. LONG TERM...AGAIN ANOTHER COMPLICATED FORECAST WITH THE LOW MOVING INTO MICHIGAN AND FILLING. WHAT MAKES IT SO COMPLICATED IS THE DRY SLOT THAT IS EXPECTED ON SATURDAY AND WHETHER THERE WILL BE A SEVERE WEATHER RESPONSE. SATURDAY NIGHT...AS THE 500 MB AND SFC LOW MEANDER OVER N MICHIGAN, THE COLD SFC AIR MOVES INTO THE REGION. THIS BEGINS TO SLOW DOWN THE SFC BASED INSTABILITY. SO HAVE CUT THE POPS BACK TO CHANCE, INSTEAD OF LIKELY AND TURNED THE FORECAST FOR RAIN SHOWERS AND ISOLATED THUNDER. MOST OF THE THUNDER LOOKS LIKE IT WOULD BE CAUSED BY THE MID LEVEL (700-500 MB) LAPSE RATE OF 6.5 C/KM. BLAYER CAPE, HOWEVER, PEAKS UP TO 400 TO 600 J/KG DURING THE MIDDLE OF THE NIGHT, BUT THEN DIMINISHES BY 12Z SO EXPECTING JUST RAIN SHOWERS OVERNIGHT. SUNDAY...THE MODELS HAVE SPED THE LOW ALONG QUICKER THAN THEY DID YESTERDAY. SO THE MID LEVEL LAPSE RATES FALL TO LESS THAN 5 C/KM BY 00Z. SO HAVE CHANCE POPS FOR MAINLY RAIN SHOWERS. SUNDAY NIGHT...THE RAIN SHOWERS MOVE TO ONLY NE LOWER AS THE 500 MB TROUGH AXIS IS STILL OVER APN. MOISTURE IS BEGINNING TO BE LACKING AND THERE IS NO SFC BASED INSTABILITY OVERNIGHT. SO ONLY CHANCE POPS. MONDAY...WITH THE LOW TO THE EAST OF THE REGION, AND NO INSTABILITY IN THE MORNING, SO WOULD EXPECT NO RAIN FOR THE MORNING. THE NAM SUGGESTS THAT WOULD FLARE UP IN THE AFTERNOON IN NE LOWER AS A 500 MB SHORTWAVE TROUGH PUSHES THROUGH THE EAST SIDE OF THE STATE. THE NAM ALSO HAS MORE MOISTURE, SO WILL CHANCE POPS IN FOR NE LOWER MONDAY NIGHT...IT LOOKS LIKE THE 500 MB HEIGHTS ARE BUILDING AND THE SFC RIDGE IS PUSHING INTO THE REGION. SO HAVE WHOLE NIGHT QUIET AS THE CLOUDS BEGIN TO MOVE OUT OF THE REGION. EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE 500 MB RIDGE AXIS IS EAST OF THE REGION AND SFC HIGH PRESSURE IS BUILDING INTO THE REGION. SO DRY THROUGH THE DAY. WEDNESDAY, AS A LOW TRACKS INTO JAMES BAY, THE COLD FRONT DESCENDS AND BRINGS A CHANCE OF THUNDERSTORMS. THURSDAY, THE FRONT MOVES THROUGH THE REGION SO MORE FOR THE CHANCE OF THUNDERSTORMS, BUT IN THE SOUTHERN PART OF THE FORECAST AREA. FRIDAY, WITH THE FRONT ALONG THE OHIO BORDER, WILL EXPECT THAT THERE WILL BE A CHANCE ALONG OUR SOUTHERN FORECAST AREA. OTHERWISE, THE CHANCE DROPS OFF CONSIDERABLY THE FARTHER NORTH YOU GO. && .PREV DISCUSSION... /ISSUED 125 PM EDT FRI JUN 27 2008/ AVIATION...WARM FRONT CURRENTLY SW OF MICHIGAN WILL SLOWLY PUSH NE THRU NRN MICHIGAN THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP INVOF BOUNDARY AT TVC AND PLN BY MID/LATE AFTERNOON...WITH THUNDERSTORMS POSSIBLE AT APN DURING LATE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE THRU TONIGHT AND THRU SATURDAY MORNING. EXPECT VFR CONDITIONS THRU THE REST OF THE AFTERNOON...WITH AREAS OF MVFR CIGS/VSBYS POSSIBLE IN AND AROUND SHRA/TSRA. AS WARM FRONT MOVES THRU THE AREA TONIGHT...CIGS WILL LOWER AND SHRA/TSTM WILL BECOME MORE WIDESPREAD. MVFR CIGS/VSBYS DEVELOPING AT ALL TAF SITES...WITH AREAS OF IFR CIGS POSSIBLE LATE. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 27, 3:42 PM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 342 PM EDT FRI JUN 27 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 281145- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 342 PM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAIN MAY PRODUCE MINOR FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY SOUTH AND EAST OF A LINE FROM ALPENA TO HOUGHTON LAKE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:43 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 50 min |
| Jun 27, 5:30 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 34 min |
| Jun 27, 6:18 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 42 min |
| Jun 27, 6:36 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 39 min |
| Jun 27, 7:12 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan, Emmet, Presque Isle | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.